Gastric problems: I have been having problems... - Thyroid UK

Thyroid UK

115,783 members134,290 posts

Gastric problems

Mouse
Mouse

I have been having problems with my digestion. Constant burping, discomfort in my upper abdomen, a feeling of irritation in my windpipe that makes me cough, nausea, headache, dizziness and tiredness.

My last TSH was 4 so I made an appointment with the GP. I couldn’t see my usual one for 2 weeks so I was given an appointment at another surgery (new system where you can go to any surgery in the area).

This GP told me that the cereal bar I had eaten was too rich! so now I was producing too much acid and had irritated my stomach. I asked if it could be too little acid as this was a problem that Hashimotos can cause and as my TSH was 4 perhaps I needed an increase.

He said there is no such condition as not enough acid and 4 was fine. I told him that another GP had told me to keep my TSH below 3. His response was “ Thyroid enthusiasts think that but 4 is fine” He then prescribed a PPI.

I have ignored his advise and increased my thyroxine. I was taking 50mcg one day and 25 the next; I have increased to 50 everyday. Also I am not taking the PPI and have started taking Nutrigest before meals. I increased the thyroxine on Saturday morning and started the Nutrigest Saturday evening.

Yesterday the gastric symptoms had improved and I felt very tired and dizzy and my temperature kept going up and down. Only slightly; my normal temp is around 36.6 and it rose to 37.3 but I felt extremely hot. It would then drop to low 36s and I would feel cold.

This morning the gastric symptoms have worsened again and I still feel tired and dizzy.

Should I continue with the Nutrigest?

Another thing I forgot to mention is that I have been gluten free for nearly 3 years but haven’t been tested for coeliac

1 Reply
SlowDragon
SlowDragonAdministrator

You know more than GP

Suggest you see different one next time

You likely need more than increase just to 50mcg

Get bloods retested after 6-8 weeks on 50mcg

For full Thyroid evaluation you need TSH, FT4, FT3 plus TPO and TG thyroid antibodies and also very important to test vitamin D, folate, ferritin and B12

Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should ideally be done as early as possible in morning and fasting. When on Levothyroxine, take last dose 24 hours prior to test, and take next dose straight after test. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

50mcg is only a standard starter dose of Levothyroxine. Most patients eventually need somewhere between 100mcg and 200mcg Levothyroxine.

beta.nhs.uk/medicines/levot...

The aim of Levothyroxine is to increase dose slowly in 25mcg steps retesting 6-8 weeks later each time until TSH is around one (certainly under 2) and FT4 towards top of range and FT3 at least half way in range

Official NHS guidelines saying TSH should be between 0.2 and 2.0 when on Levothyroxine

(Many of us need TSH nearer 0.2 than 2.0 to feel well)

See box

Thyroxine replacement in primary hypothyroidism

pathology.leedsth.nhs.uk/pa...

Low vitamin levels are extremely common, especially when under medicated and may need supplements to improve

Presumably you have autoimmune thyroid disease (also called Hashimoto's) diagnosed by high thyroid antibodies

Gluten intolerance is extremely common with Hashimoto's

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

thyroidpharmacist.com/artic...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

thyroidpharmacist.com/artic...

But don't be surprised that GP never mentions gut, gluten or low vitamins. Hashimoto's gut connection is very poorly understood

You may also like...